Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 53, NWS Springfield, MO

April 21, 2022Cedar County, Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 21, 2022, 2:48 PM CDT for Cedar County, Vernon County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2022, 2:48 PM CDT (19:48 UTC)
Expired
Apr 21, 2022, 3:30 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cedar County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:41 PM CDT, 7 minutes earlier.

Area forecast discussion, Apr 21, 2:41 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
241 PM CDT Thu Apr 21 2022

Key Messages:

1. Scattered showers and thunderstorms and strong/severe risk
continues this afternoon/early evening.

2. Warmer temperatures today into Saturday.

3. Windy conditions on Friday.

4. Excessive rainfall risk Saturday into Sunday along a slow
moving cold front.

.SHORT TERM...(This evening through Friday afternoon)
Issued at 239 PM CDT Thu Apr 21 2022

The warm front will continue to lift this afternoon into the
early evening hours, bringing much warmer temperatures to the area
as it places us in the warm sector. Scattered showers and
thunderstorms can be observed across the area, with some
thunderstorms producing large hail and damaging winds.

Models show an upper level ridging pattern beginning to build over
the region as a potent trough makes its way onshore over the
western CONUS. Despite mid level heights rising and some capping
shown by forecast soundings, latest CAM guidance shows convection
continuing along the front later this afternoon into this evening
with MLCAPE between 500-1500 J/kg possible.

With cloud cover over the area, afternoon highs are expected to
remain in the 60s to 70s across much of the area, with only a few
areas reaching the low 80s.

Later this evening into tonight, the front will lift out of the
forecast area, allowing for quieter weather heading into Friday.
With the entire CWA in the warm sector, can expect tonight's
overnight lows to be in the low to mid 60s.

Friday will be much warmer, with NBM percentiles showing the low
80s for much of the area. With the upper level trough over the
western CONUS continuing to propagate eastward, and the ridging
pattern continuing to build, a tightened pressure gradient will
lead to a windier day on Friday, with gusts up to 35 mph possible.

.LONG TERM...(Friday Night through Thursday)
Issued at 239 PM CDT Thu Apr 21 2022

The trough will continue to push eastward, and a surface Low will
develop and begin lifting towards the Northern Plains Friday
evening, dragging an associated cold front along with it.

Saturday will be the beginning of a wet weekend as the cold front
begins slowly pushing towards the forecast area, remaining over
the CWA through much of Sunday/Sunday night before pushing out of
the area on Monday. Ample Gulf moisture and sufficient frontal
lifting will pave the way for showers and possible thunderstorms,
with training convection leading to an excessive rainfall
potential through the weekend. Ahead of the front Saturday
evening/night, there is a potential for thunderstorms to develop,
so will need to monitor any strong to severe storm chances over
the next day or two.

The WPC Day 3 Excessive Rainfall Outlook (ERO) positions a
marginal risk over the CWA, with the experimental Day 4 ERO
showing a slight risk. Regarding potential rainfall amounts, NBM
48-hr probabilities of QPF >1 inch shows 50-70% across the
majority of the area, with probabilities of >2 inches dropping
down to 20-30%. As the weekend draws closer, will continue to
monitor flooding potential.

As this system pushes out of the area on Monday, a cooler air mass
will begin building into the region once again before highs
return to the upper 60s and 70s towards the middle of the work
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM CDT Thu Apr 21 2022

Ceilings and visibilities will continue to rise as the fog from
early this morning has lifted, and current MVFR conditions at
KJLN and IFR at KBBG are expected to improve by this afternoon.
Some scattered showers will be possible today as a frontal passage
lifts north. Breezy south-southeast winds are expected today
through tomorrow, with gusts up to 20 kts possible today, and up
to 30 kts tomorrow. Otherwise, once the front lifts north of the
area this evening, dry conditions are expected for the remainder
of the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Melto
LONG TERM...Melto
AVIATION...Melto
Hazardous weather outlook, Apr 21, 2:11 PM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
211 PM CDT Thu Apr 21 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
211 PM CDT Thu Apr 21 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited Severe Thunderstorm risk.
  Limited lightning risk.

DISCUSSION...

Scattered thunderstorms across the area are expected to continue
near a frontal boundary lifting through this afternoon/evening.
Some of the stronger storms have already, and may continue to
produce large hail and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty winds up to 35 mph will also be possible Friday and
Saturday over southeast Kansas and western Missouri. A cold front
will move into the area this weekend into early next week and will
bring additional showers and storms to the area along with the
increasing potential for heavy rainfall and flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Melto

In the hours before

Local storm report, Apr 21, 9:23 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
923 AM CDT THU APR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     FLOOD            MCDOWELL                36.82N 93.79W
04/21/2022                   BARRY              MO   DEPT OF HIGHWAYS

            HIGHWAY C AT THE FLAT CREEK LOW WATER
            CROSSING IS CLOSED DUE TO FLOODING OVER THE
            ROADWAY.

&&

CKR
Local storm report, Apr 21, 9:24 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 AM CDT THU APR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     FLOOD            STELLA                  36.76N 94.19W
04/21/2022                   NEWTON             MO   DEPT OF HIGHWAYS

            HIGHWAY A IN STELLA IS CLOSED DUE TO
            FLOODING OVER THE ROADWAY.

&&

CKR
Local storm report, Apr 21, 9:27 AM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
927 AM CDT THU APR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     FLOOD            5 ESE GOODMAN           36.73N 94.32W
04/21/2022                   MCDONALD           MO   PUBLIC

            HIGHWAY CC NEAR ELKHORN BRANCH HAS WATER
            OVER THE ROADWAY.

&&

CKR
Local storm report, Apr 21, 9:53 AM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 AM CDT THU APR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     FLOOD            4 WSW RIDGLEY           36.68N 94.09W
04/21/2022                   MCDONALD           MO   DEPT OF HIGHWAYS

            HIGHWAY U IS CLOSED AT THE MIKES CREEK LOW
            WATER CROSSING DUE TO FLOODING OVER THE
            ROADWAY.

&&

CKR
Special weather statement, Apr 21, 12:31 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
1231 PM CDT Thu Apr 21 2022

MOZ077-211815-
Barton MO-
1231 PM CDT Thu Apr 21 2022

...A strong thunderstorm will impact portions of central Barton
County through 115 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Mindenmines, or 10 miles southwest of Lamar, moving
northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lamar...                          Nashville...
Lamar Heights...                  Irwin...
Kenoma...                         Oakton...
Iantha...                         Boston...

This includes Interstate 49 between mile markers 57 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3764 9432 3749 9409 3735 9431 3736 9450
      3743 9459
TIME...MOT...LOC 1730Z 224DEG 23KT 3743 9444

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DSA
Special weather statement, Apr 21, 1:57 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
157 PM CDT Thu Apr 21 2022

KSZ073-211945-
Bourbon KS-
157 PM CDT Thu Apr 21 2022

...A strong thunderstorm will impact portions of Bourbon County
through 245 PM CDT...

At 156 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Bronson, or 12 miles southwest of Mound City,
moving east at 40 mph. Other storm in Bourbon County will also occur
toward the Ft Scott area.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Scott...                     Marmaton...
Uniontown...                      Fulton...
Redfield...                       Mapleton...
Petersburg...                     Hammond...
Devon...                          Harding...
Xenia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 9463 3792 9462 3779 9463 3772 9497
      3803 9508
TIME...MOT...LOC 1856Z 262DEG 36KT 3798 9500

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 10:44 PM CDTSpecial Weather StatementSGFBarry, McDonald31 min
Apr 20, 10:53 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald52 min
Apr 20, 11:42 PM CDTSevere Thunderstorm WarningSGFBarry, Stone33 min
Apr 21, 12:23 AM CDTSpecial Weather StatementSGFBarry37 min
Apr 21, 12:32 AM CDTSevere Thunderstorm WarningSGFBarry28 min
Apr 21, 4:19 AM CDTFlash Flood WarningSGFBarry, McDonald, Newton6 hr
Apr 21, 4:52 AM CDTDense Fog AdvisorySGFBarton, Benton, Camden, Cedar, Christian, Dade and 18 more5 hr
Apr 21, 7:33 AM CDTAreal Flood AdvisorySGFBarry, Jasper, Lawrence, Newton6 hr
Apr 21, 8:02 AM CDTFlash Flood WarningSGFJasper, Newton7 hr
Apr 21, 9:13 AM CDTAreal Flood WarningSGFMcDonald12 hr
Apr 21, 9:31 AM CDTAreal Flood WarningSGFBarry12 hr
Apr 21, 10:07 AM CDTAreal Flood WarningSGFBarry, McDonald, Newton9 hr
Apr 21, 12:31 PM CDTSpecial Weather StatementSGFBarton44 min
Apr 21, 12:39 PM CDTSevere Thunderstorm WarningSGFBarton51 min
Apr 21, 1:18 PM CDTSevere Thunderstorm WarningSGFBarton, Dade57 min
Apr 21, 2:05 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence40 min
Apr 21, 2:08 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon52 min
Apr 21, 2:12 PM CDTSevere Thunderstorm WarningSGFVernon48 min
Apr 21, 2:39 PM CDTSevere Thunderstorm WarningSGFVernon37 min
Apr 21, 3:12 PM CDTSevere Thunderstorm WarningSGFVernon48 min
Apr 21, 3:30 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCedar, Vernon45 min
Apr 21, 3:54 PM CDTSevere Thunderstorm WarningSGFCedar, Vernon51 min
Apr 21, 3:59 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk46 min
Apr 21, 4:14 PM CDTSevere Thunderstorm WarningSGFCedar, Dade46 min
Apr 21, 4:21 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk39 min
Apr 21, 4:51 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk39 min
Apr 21, 4:53 PM CDTTornado WarningSGFDallas, Greene, Polk37 min
Apr 21, 5:25 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDallas, Greene, Polk, Webster50 min
Apr 21, 5:26 PM CDTSpecial Weather StatementSGFPolk34 min
Apr 21, 5:36 PM CDTTornado WarningSGFDallas, Laclede, Polk, Webster24 min
Apr 21, 5:58 PM CDTTornado WarningSGFDallas, Laclede, Webster, Wright47 min
Apr 21, 6:00 PM CDTSpecial Weather StatementSGFDallas30 min
Apr 21, 6:17 PM CDTFlash Flood WarningSGFCedar, Dallas, Polk, Vernon6 hr
Apr 21, 6:39 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright44 min
Apr 21, 1:57 PM CDTSpecial Weather StatementSGFBourbon48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.